liu.seSearch for publications in DiVA
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • oxford
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
The energy spectrum of electromagnetic normal modes in dissipative media: Modes between two metal half spaces
Linköping University, Department of Physics, Chemistry and Biology, Theoretical Physics . Linköping University, The Institute of Technology.ORCID iD: 0000-0002-6281-868X
2008 (English)In: Journal of Physics A: Mathematical and General, ISSN 0305-4470, E-ISSN 1361-6447, Vol. 41, no 16, 164016- p.Article in journal (Refereed) Published
Abstract [en]

The energy spectrum of electromagnetic normal modes plays a central role in the theory of the van der Waals and Casimir interaction. Here we study the modes in connection with the van der Waals interaction between two metal half spaces. Neglecting dissipation leads to distinct normal modes with real-valued frequencies. Including dissipation seems to have the effect that these distinct modes move away from the real axis into the complex frequency plane. The summation of the zero-point energies of these modes render a complex-valued result. Using the contour integration, resulting from the use of the generalized argument principle, gives a real-valued and different result. We resolve this contradiction and show that the spectrum of true normal modes forms a continuum with real frequencies.

Place, publisher, year, edition, pages
Institutionen för fysik, kemi och biologi , 2008. Vol. 41, no 16, 164016- p.
National Category
Natural Sciences
Identifiers
URN: urn:nbn:se:liu:diva-11921DOI: 10.1088/1751-8113/41/16/164016OAI: oai:DiVA.org:liu-11921DiVA: diva2:18305
Note
Original publication: B.E. Sernelius, The energy spectrum of electromagnetic normal modes in dissipative media: Modes between two metal half spaces, 2008, Journal of Physics A: Mathematical and Theoretical, (41), 16, 164016. http://dx.doi.org/10.1088/1751-8113/41/16/164016. Copyright: Institute of Physics and IOP Publishing Limited, http://www.iop.org/Available from: 2008-05-28 Created: 2008-05-28 Last updated: 2017-12-13

Open Access in DiVA

fulltext(156 kB)146 downloads
File information
File name FULLTEXT01.pdfFile size 156 kBChecksum MD5
fa3a6e348639ed169d7206d13a224a7d4c866abb222a5f2af16337990f4f05d06e4674c4
Type fulltextMimetype application/pdf

Other links

Publisher's full text

Authority records BETA

Sernelius, Bo E.

Search in DiVA

By author/editor
Sernelius, Bo E.
By organisation
Theoretical Physics The Institute of Technology
In the same journal
Journal of Physics A: Mathematical and General
Natural Sciences

Search outside of DiVA

GoogleGoogle Scholar
Total: 146 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 131 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • harvard1
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • oxford
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf